Alert archive / North Carolina / Beach Hazards Statements in 2023
Beach Hazards Statement 29, NWS Wilmington, NC
NWS Wilmington, NC issued this beach hazards statement at Aug 4, 2023, 4:37 AM EDT for New Hanover County, Pender County, North Carolina. It took effect at Aug 4, 2023, 6:00 AM EDT. It was in force for 14 hr.
The area
The counties it named.
The facts
- Issued
- Aug 4, 2023, 4:37 AM EDT (08:37 UTC)
- In effect from
- Aug 4, 2023, 6:00 AM EDT
- Expired
- Aug 4, 2023, 8:00 PM EDT
- In force
- 14 hr
- Issued by
- NWS Wilmington, NC
Counties New Hanover County, NC, Pender County, NC
The radar
The Wilmington radar (KLTX), 65 km from the middle of the area, began a volume at 08:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Newport, NC (KMHX), launched 00:00Z, 8.6 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 22 J/kg
- Mixed-layer CIN
- 0 J/kg
- Mixed-layer LCL
- 1159 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 54 m²/s²
- 0-3 km storm-relative helicity
- 127 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
283
WHUS42 KILM 040837
CFWILM
Coastal Hazard Message
National Weather Service Wilmington NC
437 AM EDT Fri Aug 4 2023
NCZ107-041900-
/O.CON.KILM.CF.Y.0079.230804T1500Z-230804T1900Z/
Inland New Hanover-
437 AM EDT Fri Aug 4 2023
...COASTAL FLOOD ADVISORY REMAINS IN EFFECT FROM 11 AM THIS
MORNING TO 3 PM EDT THIS AFTERNOON...
* WHAT...Up to one half foot of inundation above ground level
expected in low-lying areas near shorelines and tidal
waterways.
* WHERE...The lower Cape Fear River including downtown
Wilmington.
* WHEN...From 11 AM this morning to 3 PM EDT this afternoon.
* IMPACTS...Portions of Battleship Road and USS North Carolina
Road observe minor coastal flooding up to one half foot in
depth. In downtown Wilmington, a block of Water Street
observes minor flooding up to one quarter foot in depth.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If travel is required, allow extra time as some roads may be
closed. Do not drive around barricades or through water of
unknown depth. Take the necessary actions to protect flood-prone
property.
&&
Time of high total tides are approximate to the nearest hour.
Cape Fear River at Wilmington
MLLW Categories - Minor 5.5 ft, Moderate 6.8 ft, Major 10.0 ft
MHHW Categories - Minor 0.8 ft, Moderate 2.1 ft, Major 5.3 ft
Total Total Departure
Day/Time Tide Tide from Norm Waves Flood
ft MLLW ft MHHW ft ft Impact
-------- --------- --------- --------- ------- --------
04/01 PM 5.8 1.1 1.2 N/A Minor
05/01 AM 6.1 1.4 1.1 N/A Minor
05/02 PM 5.5 0.8 0.8 N/A Minor
06/02 AM 5.6 0.9 0.9 N/A Minor
06/03 PM 5.5 0.8 0.8 N/A Minor
&&
$$
NCZ106-108-041915-
/O.NEW.KILM.BH.S.0029.230804T1000Z-230805T0000Z/
Coastal Pender-Coastal New Hanover-
437 AM EDT Fri Aug 4 2023
...BEACH HAZARDS STATEMENT IN EFFECT THROUGH THIS EVENING...
* WHAT...Strong south to north longshore current. There is also a
Moderate Risk of rip currents expected.
* WHERE...Coastal Pender and Coastal New Hanover Counties.
* WHEN...Through this evening.
* IMPACTS...Longshore currents can sweep swimmers and surfers
into rip currents, piers, jetties, and other hazardous areas.
It may sweep swimmers off their feet, making it difficult to
return to shore.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Caution should be used when in or near the water. Check with
lifeguards before entering the ocean for possible hazards you may
be swept into.
&&
$$3 follow-up statements
393 WHUS42 KILM 041811 CFWILM Coastal Hazard Message National Weather Service Wilmington NC 211 PM EDT Fri Aug 4 2023 NCZ107-041915- /O.CAN.KILM.CF.Y.0079.000000T0000Z-230804T1900Z/ Inland New Hanover- 211 PM EDT Fri Aug 4 2023 ...COASTAL FLOOD ADVISORY IS CANCELLED... Water is below coastal flood levels and therefore the advisory has been cancelled. $$ NCZ106-108-050000- /O.CON.KILM.BH.S.0029.000000T0000Z-230805T0000Z/ Coastal Pender-Coastal New Hanover- 211 PM EDT Fri Aug 4 2023 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 8 PM EDT THIS EVENING... * WHAT...Strong south to north longshore current. There is also a Moderate Risk of rip currents. * WHERE...Coastal Pender and Coastal New Hanover Counties. * WHEN...Until 8 PM EDT this evening. * IMPACTS...Longshore currents can sweep swimmers and surfers into rip currents, piers, jetties, and other hazardous areas. It may sweep swimmers off their feet, making it difficult to return to shore. PRECAUTIONARY/PREPAREDNESS ACTIONS... Caution should be used when in or near the water. Check with lifeguards before entering the ocean for possible hazards you may be swept into. && $$ 19
109
WHUS42 KILM 041852
CFWILM
Coastal Hazard Message
National Weather Service Wilmington NC
252 PM EDT Fri Aug 4 2023
NCZ107-050000-
/O.NEW.KILM.CF.Y.0080.230805T0300Z-230805T0700Z/
Inland New Hanover-
252 PM EDT Fri Aug 4 2023
...COASTAL FLOOD ADVISORY IN EFFECT FROM 11 PM THIS EVENING TO
3 AM EDT SATURDAY...
* WHAT...Up to one half foot of inundation above ground level
expected in low-lying areas near shorelines and tidal
waterways.
* WHERE...The lower Cape Fear River including downtown
Wilmington.
* WHEN...From 11 PM this evening to 3 AM EDT Saturday.
* IMPACTS...Portions of Battleship Road and USS North Carolina
Road observe minor coastal flooding up to one half foot in
depth. In downtown Wilmington, a block of Water Street
observes minor flooding up to one quarter foot in depth.
* ADDITIONAL DETAILS...Affected areas listed are based on
average tide conditions. Additional locations may experience
flooding during periods of heavy rainfall, high winds, or
other factors.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If travel is required, allow extra time as some roads may be
closed. Do not drive around barricades or through water of
unknown depth. Take the necessary actions to protect flood-prone
property.
&&
Time of high total tides are approximate to the nearest hour.
Cape Fear River at Wilmington
MLLW Categories - Minor 5.5 ft, Moderate 6.8 ft, Major 10.0 ft
MHHW Categories - Minor 0.8 ft, Moderate 2.1 ft, Major 5.3 ft
Total Total Departure
Day/Time Tide Tide from Norm Waves Flood
ft MLLW ft MHHW ft ft Impact
-------- --------- --------- --------- ------- --------
05/01 AM 5.8 1.1 0.8 N/A Minor
05/02 PM 5.3 0.6 0.6 N/A None
06/02 AM 5.5 0.8 0.8 N/A Minor
06/03 PM 5.3 0.6 0.6 N/A None
07/03 AM 5.4 0.7 0.9 N/A None
&&
$$
NCZ106-108-050000-
/O.CON.KILM.BH.S.0029.000000T0000Z-230805T0000Z/
Coastal Pender-Coastal New Hanover-
252 PM EDT Fri Aug 4 2023
...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...
* WHAT...Strong south to north longshore current. There is also a
Moderate Risk of rip currents.
* WHERE...Coastal Pender and Coastal New Hanover Counties.
* WHEN...Until 8 PM EDT this evening.
* IMPACTS...Longshore currents can sweep swimmers and surfers
into rip currents, piers, jetties, and other hazardous areas.
It may sweep swimmers off their feet, making it difficult to
return to shore.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Caution should be used when in or near the water. Check with
lifeguards before entering the ocean for possible hazards you may
be swept into.
&&
$$
19863
WHUS42 KILM 042332
CFWILM
Coastal Hazard Message
National Weather Service Wilmington NC
732 PM EDT Fri Aug 4 2023
NCZ106-108-050045-
/O.EXP.KILM.BH.S.0029.000000T0000Z-230805T0000Z/
Coastal Pender-Coastal New Hanover-
732 PM EDT Fri Aug 4 2023
...BEACH HAZARDS STATEMENT WILL EXPIRE AT 8 PM EDT THIS EVENING...
$$
NCZ107-050700-
/O.CON.KILM.CF.Y.0080.230805T0300Z-230805T0700Z/
Inland New Hanover-
732 PM EDT Fri Aug 4 2023
...COASTAL FLOOD ADVISORY REMAINS IN EFFECT FROM 11 PM THIS
EVENING TO 3 AM EDT SATURDAY ALONG THE CAPE FEAR RIVER...
* WHAT...Up to one half foot of inundation above ground level
expected in low-lying areas near shorelines and tidal
waterways.
* WHERE...The lower Cape Fear River including downtown
Wilmington.
* WHEN...From 11 PM this evening to 3 AM EDT Saturday.
* IMPACTS...Portions of Battleship Road and USS North Carolina
Road observe minor coastal flooding up to one half foot in
depth. In downtown Wilmington, a block of Water Street
observes minor flooding up to one quarter foot in depth.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Take the necessary actions to protect flood-prone property.
&&
Time of high total tides are approximate to the nearest hour.
Cape Fear River at Wilmington
MLLW Categories - Minor 5.5 ft, Moderate 6.8 ft, Major 10.0 ft
MHHW Categories - Minor 0.8 ft, Moderate 2.1 ft, Major 5.3 ft
Total Total Departure
Day/Time Tide Tide from Norm Waves Flood
ft MLLW ft MHHW ft ft Impact
-------- --------- --------- --------- ------- --------
05/01 AM 5.8 1.1 0.8 N/A Minor
05/02 PM 5.3 0.6 0.6 N/A None
06/02 AM 5.5 0.8 0.8 N/A Minor
06/03 PM 5.3 0.6 0.6 N/A None
07/03 AM 5.4 0.7 0.9 N/A None
07/04 PM 5.3 0.6 0.6 N/A None
&&
$$
9What forecasters said that day
The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before this beach hazards statement went out at Aug 4, 3:53 AM EDT, 44 minutes earlier.
Area forecast discussion, Aug 4, 3:53 AM EDT, 44 minutes before
Area Forecast Discussion
National Weather Service Wilmington NC
353 AM EDT Fri Aug 4 2023
.SYNOPSIS...
Showers and thunderstorms across the region today into tonight
before drier conditions arrive for the weekend. Unsettled
weather returns next week, albeit slowly, as the area
transitions to another late summer pattern.
&&
.NEAR TERM /THROUGH TONIGHT/...
A line of showers/storms will advance through the area from west to
east primarily through the morning hours. Primary threat will be
locally heavy rains as PWATs look solidly above 2" throughout the
day, with convective guidance showing some values in excess of
+2.5". A surface area of low pressure outside of the area moving
generally to the NE may influence the progression slightly with POPs
lingering longest along the SE NC coast. Some widely scattered
activity could also linger inland behind the initial line before
activity becomes relegated to the coasts by the late evening.
Persistent clouds + rain should keep things on the cooler side with
temps mostly in the lower 80s, maybe a few mid 80s in our southern
NE SC areas. Flow around the area of low pressure + encroaching high
pressure should push through a weak cold front of sorts late
overnight with flow becoming NW'ly. Depending on how quickly
activity clears out of inland areas + how much clouds scatter out,
we could see some fog development as winds become light and variable
overnight. Lows near 70.
&&
.SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/...
Should be a relatively quiet weekend with flat mid-level flow
overhead Sat and Sun with no noteworthy mid-level features. Forecast
soundings depict a large amount of dry air above 800mb or so along
with weak mid-level lapse rates. Despite the mid-level dry air
precipitable water will range from around 1.4" to 1.7" at times over
the weekend. However, the bulk of that moisture will be found in the
lower levels suggesting deeper convection will struggle to maintain
itself. Weak cold front will be stalled south of the area Sat
morning. The boundary is not likely to move much, laying parallel to
the steering flow, but given its weak nature and weakness of the
high building in from the north, the sea breeze will end up masking
it Sat afternoon/evening. Northerly flow will return Sat night as
the sea breeze weakens and yields to the surface high centered over
the Great Lakes. The sea breeze will once again become the most
dominant feature Sun afternoon and evening. It will be along the sea
breeze where the best rainfall chances will be found, generally in
the chance range and following a diurnal pattern. Farther inland the
lack of triggers coupled with weak lapse rates will keep the bulk of
these areas dry. Temperatures will be near to slightly above climo
with a slight increase in highs from Sat to Sun.
&&
.LONG TERM /MONDAY THROUGH THURSDAY/...
Weakly amplified mid-level pattern over the eastern CONUS will
persist through Thu. A series of shortwaves will drag weak fronts
across the area Tue and later Wed, which may enhance diurnal
convection if the timing is right. Precipitable water will range
from 1.5" to 2" inches next week which is near to above normal. This
moisture combined with weak mid-level troughing will lead to daily
rounds of diurnal showers and thunderstorms. Coverage will be near
to slightly above normal, basically 30-40% with potential for
slightly better coverage with the fronts/shortwaves anticipated Tue
and later Wed. Temperatures will be near to slightly above climo.
&&
.AVIATION /08Z FRIDAY THROUGH TUESDAY/...
Expecting MVFR CIGs to move into the inland terminals within the
next couple hours paired with increasing rain chances as a
shortwave moves through the area. CIGs could fall just below
IFR, and diminished VSBYs are possible in showers and storms.
Conditions will gradually migrate towards coastal terminals
towards Fri morning, but expecting MVFR to linger through Fri
with continued rain/storm chances. Light south winds become
northerly towards the end of the TAF period.
Extended Outlook...Some aviation restrictions possible this
weekend into early next week as chances for showers and
thunderstorms continue.
&&
.MARINE...
Through Tonight...
SW winds generally 15-20 kts through the period before a weak cold
front shifts flow to more light and NW'ly at the end of the period.
Significant seas 3-4 ft with a ESE'ly 2 ft swell 10-11 seconds and a
SSW'ly wind wave. A line of showers and storms will progress
generally from west to east over the waters throughout the day with
diminishing visibility expected in heavy rain.
Saturday through Tuesday...
Light northerly flow in the wake of a cold front Sat AM will be
replaced by southeast winds around 10 kt in the afternoon and
evening as the sea breeze develops. This setup will repeat Sat
night through Sun AM as weak high builds south. Once the sea
breeze sets up Sun the winds across the waters will be southeast
around 10 kt. The center of the surface high shifts east late
Sun into Sun night with the southerly flow continuing around the
west side of the high Mon and Tue. Gradient tightens up each
afternoon, increasing southwest winds to 15 to 20 kt. Seas drop
to 2 to 3 ft by midday Sat and stay in that range until winds
start increasing Mon afternoon. Seas will build to 3 to 4 ft
late Mon and peak 3 to 5 ft Mon night then drop back to 3 to 4
ft Tue morning. The process will repeat Tue afternoon and
evening. A southerly wind wave and easterly swell will be
present with the wind wave becoming dominant Mon and Tue.
&&
.TIDES/COASTAL FLOODING...
Minor coastal flooding is possible along the northeast SC/southeast
NC coast during evening high tides. Meanwhile it looks even more
likely to have minor coastal flooding along the banks of the lower
Cape Fear River, including downtown Wilmington, during the next
several consecutive high tide cycles.
The full moon having occurred on August 1st, aka the Sturgeon Moon,
will continue to produce a higher than normal range between high and
low astronomical tides. This means that the various tide and river
gauges across the local area will reach minor coastal flooding
criteria. The gauges used for this purpose include...Johnny Mercer
and Springmaid Piers respectively, and the Cape Fear River Gauge
located in the vicinity of the Cape Fear Memorial Bridge.
&&
.ILM WATCHES/WARNINGS/ADVISORIES...
SC...None.
NC...Coastal Flood Advisory from 11 AM this morning to 3 PM EDT
this afternoon for NCZ107.
MARINE...None.
&&
SYNOPSIS...ILM
NEAR TERM...LEW
SHORT TERM...III
LONG TERM...III
AVIATION...LEW
MARINE...III/LEW
TIDES/COASTAL FLOODING...ILMHazardous weather outlook, Aug 4, 3:08 AM EDT, 1 hour 29 minutes before
Hazardous Weather Outlook National Weather Service Wilmington NC 308 AM EDT Fri Aug 4 2023 AMZ250-252-254-256-NCZ087-096-099-105-109-SCZ017-023-024-032-033-039- 055-056-058-059-050715- Coastal waters from Surf City to Cape Fear NC out 20 nm- Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm- Coastal waters from Little River Inlet to Murrells Inlet SC out 20 nm- Coastal waters from Murrells Inlet to South Santee River SC out 20 nm-Robeson-Bladen-Columbus-Inland Pender-Inland Brunswick- Marlboro-Darlington-Dillon-Florence-Marion-Williamsburg- Inland Georgetown-Coastal Georgetown-Central Horry-Northern Horry- 308 AM EDT Fri Aug 4 2023 This Hazardous Weather Outlook is for the adjacent Coastal Waters, southeast North Carolina and northeast South Carolina. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ106-108-110-SCZ054-050715- Coastal Pender-Coastal New Hanover-Coastal Brunswick-Coastal Horry- 308 AM EDT Fri Aug 4 2023 ...MODERATE RISK OF RIP CURRENTS IN EFFECT THROUGH THIS EVENING... This Hazardous Weather Outlook is for southeast North Carolina and northeast South Carolina. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Moderate Risk of Rip Currents. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ107-050715- Inland New Hanover- 308 AM EDT Fri Aug 4 2023 ...COASTAL FLOOD ADVISORY IN EFFECT FROM 11 AM THIS MORNING TO 3 PM EDT THIS AFTERNOON... This Hazardous Weather Outlook is for southeast North Carolina. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Coastal Flood Advisory. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Minor coastal flooding could occur along the Cape Fear River during high tides through Saturday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. lew
The office that day
Everything else NWS Wilmington, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 4, 3:02 AM EDT | Coastal Flood Advisory | ILM | New Hanover | 11 hr |
| Aug 4, 5:34 AM EDT | Special Weather Statement | ILM | New Hanover | 41 min |
| Aug 4, 2:52 PM EDT | Coastal Flood Advisory | ILM | New Hanover | 12 hr |
Nearby
Beach Hazards Statements in North Carolina, 2023Every beach hazards statement in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.